Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

May 23, 2018Hanson County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2018, 3:51 PM CDT for Hanson County, Hutchinson County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 3:51 PM CDT (20:51 UTC)
Expired
May 23, 2018, 4:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:56 PM CDTHAIL 14 Ne Parkston, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS53 KFSD 232051
SVRFSD
SDC061-067-232115-
/O.NEW.KFSD.SV.W.0030.180523T2051Z-180523T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
351 PM CDT WED MAY 23 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hanson County in southeastern South Dakota...
  Western Hutchinson County in southeastern South Dakota...

* Until 415 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located near Milltown, or
  near Parkston, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Milltown around 400 PM CDT.
  Clayton around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9781 4335 9801 4369 9777 4361 9761
      4350 9761 4350 9751
TIME...MOT...LOC 2051Z 214DEG 26KT 4336 9786 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
537 
WWUS53 KFSD 232100
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
400 PM CDT WED MAY 23 2018

SDC061-067-232115-
/O.CON.KFSD.SV.W.0030.000000T0000Z-180523T2115Z/
Hanson SD-Hutchinson SD-
400 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN HANSON AND NORTHWESTERN HUTCHINSON COUNTIES...

At 400 PM CDT, a severe thunderstorm was located over Milltown, or 9
miles east of Parkston, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Clayton around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4334 9769 4335 9801 4369 9777 4361 9761
      4350 9761 4350 9751
TIME...MOT...LOC 2100Z 214DEG 26KT 4342 9781 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
574 
WWUS53 KFSD 232110
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
410 PM CDT WED MAY 23 2018

SDC061-067-232120-
/O.EXP.KFSD.SV.W.0030.000000T0000Z-180523T2115Z/
Hanson SD-Hutchinson SD-
410 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANSON AND
NORTHWESTERN HUTCHINSON COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4334 9769 4335 9801 4369 9777 4361 9761
      4350 9761 4350 9751
TIME...MOT...LOC 2110Z 214DEG 26KT 4347 9776 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM CDT, 51 minutes earlier.

Area forecast discussion, May 23, 3:00 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
300 PM CDT Wed May 23 2018

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM CDT Wed May 23 2018

In the near term, broken line of thunderstorms funneling north
through the James River Valley.  Could see an isolated storm or two,
but with CAPE near 1500 J/KG and weak shear, generally expect these
storms to remain below severe limits.  Expect these storms to decay
in the early evening hours as heating dies away.

Challenging forecast heading into tonight with waves of convection
expected to propagate into the forecast area.  Storms across western
South Dakota into western Nebraska this evening are expected to move
into central South Dakota towards 06z.  If they hold together, they
are moving into a more favorable environment as low level jet is
most concentrated across central and eastern South Dakota.  CAMs
suggest as these clusters of storms approach Central South Dakota,
the may try to organize and expand into a complex.  Not a lot in the
way of additional forcing mechanisms, as low level jet is nearly
parallel to the low level boundary across Central South Dakota. One
concern is 0-3 km shear is fairly weak, so elevated storms may
produce outflow that races out ahead of the complex stabilizing the
near surface layer. Therefore, have the highest pops concentrated in
the west, with lower pops trailing into the I-29 corridor and areas
east after 12Z Thursday. Forecast soundings suggest a nearly
uncapped environment from near 850-800 mb, so there is the potential
of storms if we can get a trigger. It is unknown how the outflow
boundaries will interact with the low level jet and convective
clusters around the area.

If we can destabilize throughout the day on Thursday, interesting
set up with stationary front/ dry line type feature remaining across
central South Dakota as shortwave approaches from the southwest late
in the day. Models suggest CAPEs could exceed 3000 J/kg with very
limited shear.  0-6 km bulk shear is near 15-20 knots, so think
storms will struggle to organize. Biggest concern for afternoon
convective potential and high temperatures will be the lingering
cloud debris from morning convection.  With weak winds through the
layer, cloud could hang around longer than expected.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM CDT Wed May 23 2018

Friday through the holiday weekend looks warm and dry as an upper
level ridge develops across the plains.  Have kept forecast dry, and
with 850 hpa temps pushing 20C, expect highs in the upper 80s and
90s through much of the weekend.  At this point, Saturday appears to
be the warmest day with widespread 90s.Dew points in the lower 60s
will push heat index values towards advisory criteria, but appears
to be a few degrees on the cool side at this point.

Upper level trough works into the west coast and inches toward the
forecast area early next week. Spokes of energy break off the low
and lift northeast bringing sporadic chances of precipitation Monday
through Wednesday to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed May 23 2018

VFR is expected to be the dominant category at the TAF sites
through the 18Z TAF set. That said there are some challenges. In
the near term this afternoon, small, popcorn type showers and
isolated storms will develop, especially affecting the KHON and
possibly KFSD TAF sites. This will be closely monitored for
amendments when or if these small showers occur. Tonight, VCTS is
warranted at the KHON and KFSD TAF sites as activity develops
over the western plains and possibly nudges eastward later tonight
for the KHON and KFSD TAF sites. Not enough confidence to include
any TSRA potential in a tempo group so opted to go the VCTS route
as a heads up. Finally, as the low level jet increases tonight,
there will be a threat for low level wind shear.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, May 23, 3:59 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 AM CDT Wed May 23 2018

IAZ003-MNZ071-072-080-081-089-090-097-240900-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will linger into the mid to late morning
hours before diminishing. Locally heavy rainfall, with isolated
flash flooding or ponding of water will be the primary threat,
with small hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

SDZ038-050-052-053-057>060-063>065-068-240900-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this morning.
Severe weather is not anticipated, though locally heavy downpours
will be possible. Additional storms may develop west of the James
River this evening, spreading east overnight. Isolated severe
storms with hail to the size of half dollars and wind gusts to 60
mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by late Thursday afternoon,
continuing into Thursday night. A few of these storms may be
severe, with large hail and damaging wind gusts the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ039-040-
054>056-061-062-066-067-069>071-240900-
Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-Yankton-
Clay SD-Union-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible toward the
Highway 14 corridor this morning. Severe weather is not
anticipated, though locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Local storm report, May 23, 2:02 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 S PARKSTON            43.35N 97.99W
05/23/2018  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:23 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury24 min
May 23, 2:00 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson30 min
May 23, 2:28 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson16 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.